We report an unusual case of hypocalcemia and respiratory distress related to acid-suppressive therapy. The patient was a 50-year-old woman with bilateral laryngeal paralysis and hypoparythyroidism resulting from a thyroidectomy performed more than 30 years previously. She required large doses of calcium supplementation to maintain a normal calcium level. Her airway had been marginally adequate. A few weeks prior to presentation, she began to experience increasing dyspnea. Examination was suggestive of laryngopharyngeal reflux, and she was started on a therapeutic trial of esomeprazole 40 mg twice daily. Three days later, she presented to the emergency room with airway distress. Laboratory studies indicated that the patient had hypocalcemia. The esomeprazole was discontinued, and she was treated with intravenous calcium; her symptoms resolved. We attribute the airway distress to tetany in synkinetically reinnervated laryngeal adductor muscles. We recommend that acid-suppressive therapy should be used with caution in patients with hypoparathyroidism or hypocalcemia.